Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 122, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 7, 2021, 4:40 PM EDT for Indiana County, Westmoreland County, Pennsylvania. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2021, 4:40 PM EDT (20:40 UTC)
- Expired
- Jul 7, 2021, 4:53 PM EDT
- In force
- 13 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Indiana County, PA, Westmoreland County, PA
The radar
The State College radar (KCCX), 92 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 3:31 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 505 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1230 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
148
WUUS51 KPBZ 072040
SVRPBZ
PAC063-129-072115-
/O.NEW.KPBZ.SV.W.0122.210707T2040Z-210707T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
440 PM EDT Wed Jul 7 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Southeastern Indiana County in west central Pennsylvania...
Eastern Westmoreland County in southwestern Pennsylvania...
* Until 515 PM EDT.
* At 440 PM EDT, a severe thunderstorm was located 8 miles west of
Vinco, or 8 miles north of Westmont, moving northeast at 5 mph.
HAZARD...Wind gusts to 60 mph and quarter-size hail.
SOURCE...Radar.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines, resulting in some power
outages.
* Locations impacted include...
Seward... Vintondale...
Armagh...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4050 7891 4038 7899 4045 7908 4063 7894
4059 7887
TIME...MOT...LOC 2040Z 234DEG 6KT 4043 7900
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
526
WWUS51 KPBZ 072053
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
453 PM EDT Wed Jul 7 2021
PAC063-129-072103-
/O.CAN.KPBZ.SV.W.0122.000000T0000Z-210707T2115Z/
Indiana PA-Westmoreland PA-
453 PM EDT Wed Jul 7 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN INDIANA AND
EASTERN WESTMORELAND COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
southwestern and west central Pennsylvania.
LAT...LON 4050 7891 4038 7899 4045 7908 4063 7894
4059 7887
TIME...MOT...LOC 2050Z 234DEG 6KT 4044 7898
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:45 PM EDT, 2 hours 55 minutes earlier.
Area forecast discussion, Jul 7, 1:45 PM EDT, 2 hours 55 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 145 PM EDT Wed Jul 7 2021 .SYNOPSIS... Showers and thunderstorms will be possible through Friday with the gradual passage of a low pressure system. . && .NEAR TERM /THROUGH TONIGHT/... Warm, humid conditions will continue this afternoon with scattered showers and thunderstorms. Effective shear is weak (around 20kts or less) but with CAPE values >2000J/kg and a relatively high delta theta-e min...there is potential for damaging winds via downbursts with stronger updrafts. Convection will largely wane during the evening with loss of heating, but with the approaching trough as warm, moist advection continues, with model noting modest elevated instability. As a result, iso/sct showers and thunderstorms should continue overnight. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... (Limited) diurnal heating and the approach/passage of a sfc cold front will reinvigorate convection Thursday, with most locations likely seeing rain. Little insolation will minimize instability and mute any severe threat, but continued heavy rainfall may cause issues, especially over locations that previously received heavy rainfall. This threat could be further heightened if the region (notably over southwest PA into northern WV) sees convective enhancement due to the northward movement/position of Tropical Storm Elsa. This will have to be monitored moving forward. Precipitation will taper off Thursday night as the upper trough (and Elsa) move east and weak dry advection develops within brief westerly flow. An additional shortwave will quickly follow Friday and tap into the residual moisture in place to create another round of mostly scattered showers and an isolated thunderstorm. Temperature Friday will be near seasonal averages due to cold advection and only broken sunshine. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... A perturbed quasi-zonal flow may result in a series of troughs moving through the upper Ohio River Valley into next week, providing periodic chances for showers and thunderstorms and seasonable temperature. Model to model and run to run differences mean this period is fairly low confidence and patience will be needed before any finer details can be sussed out on actual temperature/precipitation trends, let alone severe/flash flood threats. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Shower and thunderstorm coverage will increase through the afternoon with the approach of an upper trough, with eastern OH/northwest PA the favored locations for convection. The presence of dry air aloft means any storms that develop could produce brief and gusty wind while the humid environment will support heavy rain that can quickly create IFR visibilities. The one limiting factor to monitor is warm air aloft that may suppress some convection, creating a convective hole from PIT southwest to the OH/WV border. Will maintain thunder mention, but will keep convective window small. While convection should diminish around 00z/02z tonight, the continued presence of the trough and a moist environment means iso/sct showers are likely to continue through the overnight period. Though lightning will be possible, confidence will be too low for any one terminal impact, so avoided inclusion for now. Expected cloud cover in between showers should mitigate any fog threat, though moisture pooling ahead of an incoming cold front may generate areas of MVFR/IFR cigs. The approach and eventual passage of the cold front will reinvigorate storms Thursday, with restrictions likely under any storm. .Outlook... Periodic restrictions will remain possible into Friday as precipitation chances return with a quick hitting trough, then high pressure should bring about VFR conditions Saturday. Periodic rain and restrictions are possible with an active pattern heading into next week. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Jul 7, 3:31 PM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 331 PM EDT Wed Jul 7 2021 OHZ039-048>050-057>059-068-069-PAZ029-031-075-076-WVZ002>004-012-021- 509>514-081945- Tuscarawas-Coshocton-Harrison-Jefferson OH-Muskingum-Guernsey- Belmont-Noble-Monroe-Washington-Greene-Fayette- Higher Elevations of Fayette-Brooke-Ohio-Marshall-Wetzel-Marion- Monongalia-Ridges of Eastern Monongalia and Northwestern Preston- Preston-Eastern Preston-Western Tucker-Eastern Tucker- 331 PM EDT Wed Jul 7 2021 This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ040-041-PAZ007>009-013>016-020>023-073-074-WVZ001-081945- Carroll-Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion- Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Westmoreland- Higher Elevations of Westmoreland-Hancock- 331 PM EDT Wed Jul 7 2021 ...SEVERE THUNDERSTORM WATCH 345 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 7, 4:07 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
407 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 1 NE THOMPSONVILLE 40.29N 80.11W
07/07/2021 U0.75 INCH WASHINGTON PA PUBLIC
DIME SIZED HAIL.
0315 PM HAIL 1 NW BETHEL PARK 40.33N 80.05W
07/07/2021 U0.75 INCH ALLEGHENY PA PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0333 PM FLASH FLOOD 2 W EDGEWOOD 40.44N 79.92W
07/07/2021 ALLEGHENY PA PUBLIC
ROADS CLOSED DUE TO FLOODING. VEHICLES
STRANDED.
0335 PM TSTM WND DMG 2 S SHARPSBURG 40.46N 79.93W
07/07/2021 ALLEGHENY PA PUBLIC
SHINGLES BLOWN OFF STRUCTURE AND TREE LIMBS
DOWN.
0337 PM TSTM WND DMG 2 SE MILLVALE 40.46N 79.94W
07/07/2021 ALLEGHENY PA PUBLIC
SHINGLES BLOWN OFF STRUCTURE AND TREE LIMBS
DOWN.
&&Local storm report, Jul 7, 4:09 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
409 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM HAIL 1 NE THOMPSONVILLE 40.29N 80.11W
07/07/2021 U0.75 INCH WASHINGTON PA PUBLIC
DIME SIZED HAIL.
0315 PM HAIL 1 NW BETHEL PARK 40.33N 80.05W
07/07/2021 U0.75 INCH ALLEGHENY PA PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
0333 PM FLASH FLOOD 2 W EDGEWOOD 40.44N 79.92W
07/07/2021 ALLEGHENY PA PUBLIC
ROADS CLOSED DUE TO FLOODING. VEHICLES
STRANDED.
0335 PM TSTM WND DMG 2 S SHARPSBURG 40.46N 79.93W
07/07/2021 ALLEGHENY PA PUBLIC
SHINGLES BLOWN OFF STRUCTURE AND TREE LIMBS
DOWN.
0337 PM TSTM WND DMG 2 SE MILLVALE 40.46N 79.94W
07/07/2021 ALLEGHENY PA PUBLIC
SHINGLES BLOWN OFF STRUCTURE AND TREE LIMBS
DOWN.
&&Special weather statement, Jul 7, 4:11 PM EDT, 29 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 411 PM EDT Wed Jul 7 2021 OHZ041-049-050-PAZ020-029-WVZ001-002-072045- Jefferson-Harrison-Columbiana-Beaver-Washington-Brooke-Hancock- 411 PM EDT Wed Jul 7 2021 ...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT EAST CENTRAL HARRISON...JEFFERSON...SOUTH CENTRAL COLUMBIANA...SOUTHWESTERN BEAVER...NORTHWESTERN WASHINGTON...BROOKE AND HANCOCK COUNTIES... At 411 PM EDT, strong thunderstorms were clustered near Wintersville, or near Steubenville, moving northeast at 20 mph. Wind gusts up to 55 mph are possible with this storm. Locations impacted include... Weirton... Steubenville... Wellsville... Toronto... Wintersville... Mingo Junction... Follansbee... New Cumberland... Hopedale... Smithfield... Richmond... Irondale... This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4020 8083 4035 8094 4065 8068 4046 8042 TIME...MOT...LOC 2011Z 225DEG 19KT 4036 8077
Local storm report, Jul 7, 4:14 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
414 PM EDT WED JUL 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG FREEPORT 40.21N 81.27W
07/07/2021 HARRISON OH NWS EMPLOYEE
TREES DOWN ON MCKEAN ROAD
&&
EVENT NUMBER PBZ2101873
15Local storm report, Jul 7, 4:19 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
419 PM EDT WED JUL 07 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG FREEPORT 40.68N 79.68W
07/07/2021 ARMSTRONG PA NWS EMPLOYEE
TREES DOWN ON MCKEAN
&&
EVENT NUMBER PBZ2101874
15Local storm report, Jul 7, 4:28 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 PM EDT WED JUL 7 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM TSTM WND DMG 2 N WEIRTON 40.43N 80.56W
07/07/2021 HANCOCK WV PUBLIC
TREES AND LARGE LIMBS DOWN.
&&The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 1:36 PM EDT | Special Weather Statement | PBZ | Fayette | 24 min |
| Jul 7, 1:57 PM EDT | Special Weather Statement | PBZ | Fayette | 18 min |
| Jul 7, 2:01 PM EDT | Special Weather Statement | PBZ | Greene | 14 min |
| Jul 7, 2:10 PM EDT | Special Weather Statement | PBZ | Westmoreland | 20 min |
| Jul 7, 2:25 PM EDT | Severe Thunderstorm Warning | PBZ | Greene, Washington | 20 min |
| Jul 7, 2:32 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 13 min |
| Jul 7, 2:42 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver | 18 min |
| Jul 7, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Washington | 36 min |
| Jul 7, 2:58 PM EDT | Special Weather Statement | PBZ | Allegheny | 32 min |
| Jul 7, 2:59 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 31 min |
| Jul 7, 3:01 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 29 min |
| Jul 7, 3:13 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Beaver, Washington | 32 min |
| Jul 7, 3:19 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington, Westmoreland | 26 min |
| Jul 7, 3:26 PM EDT | Flash Flood Warning | PBZ | Allegheny, Armstrong, Fayette, Washington, Westmoreland | 2 hr |
| Jul 7, 3:36 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 24 min |
| Jul 7, 3:45 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Westmoreland | 30 min |
| Jul 7, 3:47 PM EDT | Special Weather Statement | PBZ | Beaver | 28 min |
| Jul 7, 3:53 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 37 min |
| Jul 7, 4:01 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 29 min |
| Jul 7, 4:21 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence | 39 min |
| Jul 7, 4:28 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion | 32 min |
| Jul 7, 4:33 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson | 27 min |
| Jul 7, 4:35 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Butler, Clarion, Venango | 25 min |
| Jul 7, 4:58 PM EDT | Severe Thunderstorm Warning | PBZ | Butler, Lawrence, Mercer, Venango | 47 min |
| Jul 7, 4:59 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Jefferson | 31 min |
| Jul 7, 5:01 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Indiana, Jefferson | 29 min |
| Jul 7, 5:06 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 24 min |
| Jul 7, 5:20 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 25 min |
| Jul 7, 5:24 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Washington, Westmoreland | 111 min |
| Jul 7, 5:24 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Jefferson | 51 min |
| Jul 7, 6:40 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene | 20 min |
| Jul 7, 7:19 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Washington | 26 min |
| Jul 7, 7:22 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 23 min |
| Jul 7, 7:33 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Greene, Washington | 27 min |
| Jul 7, 7:37 PM EDT | Severe Thunderstorm Warning | PBZ | Greene | 23 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.